Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Milwaukee, WI

August 1, 2003Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 1, 2003, 2:02 AM CDT for Green County, Rock County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 2:02 AM CDT (07:02 UTC)
Expired
Aug 1, 2003, 3:00 AM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 83 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KMKX 010702
SVRMKX
WIC045-105-010800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 AM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 300 AM CDT

* AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF MONROE...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRODHEAD AT 220 AM CDT.
  ALBANY AT 225 AM CDT.
  ORFORDVILLE AT 230 AM CDT.
  FOOTVILLE AT 240 AM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS NEAR 60 MILES AN HOUR 
ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

LAT...LON 4261 8975 4236 8958 4252 8886 4284 8918

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU JUL 31 2003

FCST FOCUS ON UPPER LOW INTO MON.

CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL
THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING
THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 21 hours 2 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Special weather statement, Jul 31, 8:47 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT THU JUL 31 2003

WIZ046-047-051-056>059-062>065-067>072-010230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-
WAUKESHA-
INCLUDING THE CITIES OF...BARABOO...BEAVER DAM...DARLINGTON...
DODGEVILLE...FOND DU LAC...GREEN LAKE...JANESVILLE...JEFFERSON...
KENOSHA...LAKE GENEVA...MADISON...MONROE...MONTELLO...PORTAGE...
RACINE...WAUKESHA...WEST BEND
847 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH 821 HAS BEEN CANCELED FOR SOUTH CENTRAL
AND SOUTHEAST WISCONSIN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT. HOWEVER...
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THUS...THE
SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
HAS BEEN CANCELED.

XX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:47 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock58 min
Aug 1, 3:35 AM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha40 min
Aug 1, 3:54 AM CDTSevere Thunderstorm WarningMKXOzaukee66 min
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 3:58 AM CDTSpecial Marine WarningMKX2 hr
Aug 1, 4:07 AM CDTSevere Thunderstorm WarningMKXMilwaukee53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.